My father is 79 and has had type 1 diabetes for almost 20 years. His ability to control hypoglycemic episodes has decreased. Unfortunately, there is no endocrinologist in his area. Until recently, he was monitoring his own insulin -- and had weekly incidents of low blood sugar (i.e., under 40 mg/dl [2.2 mmol/L] -- sometimes lower). Of course, he doesn't remember these incidents but my mother does, and she has cancer now and can't manage the stress of watching out for him.
About three months ago, his doctor changed his medications to: morning: 45 mg Actos, 1000 mg Glucophage, 20 units NPH, dinner: 1000 mg Glucophage, bedtime: 20 units NPH.
Since starting this new program, dad has lost about 10 pounds (height 5 foot, 9 inches; weight 162 pounds, and he says he has no appetite. He also says his mind doesn't seem as sharp as it was before the "pills". He cannot find any info about Actos or Glucophage being used to treat type 1 diabetes and thinks his doctor is way off base! Is this a standard treatment? His blood sugar levels are much higher now -- usually 150-250 mg/dl [8.3-13.9 mmol/L] and sometimes 300 mg/dl [16.7 mmol/L]. He is very concerned about the "highs" causing problems but his doctor doesn't seem concerned. The real change is in the hypoglycemic episodes -- they rarely happen now (which is a blessing!). Could you please comment on the use of Actos and Glucophage with NPH for Type I and possible side effects?
What you have described is reason to be concerned. As you already know, Type 1 diabetes is a lack of insulin production making it necessary to mimic the pancreas with injected insulin being available 24 hours a day. Type 2 diabetes is very different, in that it is a disease of insulin resistance, causing high insulin level production in the beginning but leading to relative insulin deficiency. The pills you mention are commonly used to treat type 2 diabetes. Actos [pioglitazone, a pill for Type 2 diabetes] is used to improve insulin resistance. If a person is overweight, this will cause insulin resistance. Does not sound like your dad is overweight so I'm unsure why this drug was added.
Glucophage [metformin, a pill for Type 2 diabetes] is a wonderful medicine for the treatment of type 2 diabetes in that it also helps with insulin resistance and decreases the amount of sugar released from the liver when the insulin levels are decreasing over time. Side effects of Glucophage are weight loss, lack of appetite, and can include "flu like" symptoms or stomach upset.
I'm wondering if the physician was unfamiliar with your father and, because of his age, assumed he had type 2 diabetes rather than type 1. The elevated blood sugars have eliminated his low blood sugars but now he's not feeling as well and his head isn't clear.
It has been my experience that as people with type 1 diabetes get older, their insulin requirements decrease and they seem to do much better on small amounts of rapid acting insulin at meals and longer acting insulins, such as NPH in the morning and at bedtime. The amounts of NPH are also small. These smaller doses, given more often to mimic the insulin need not being supplied by the pancreas, are able to decrease the large swings in blood sugar for most people, thus less hypoglycemia.
I would suggest you discuss this with your father, his physician, and find a diabetes educator to join your team. If your father's physician does not have ready access to one, you can call the American Association of Diabetes Educators at 1-800-TEAM UP 4 to find one in your area.
Original posting 1 Sep 2000
Posted to Medications: Pills for Diabetes
Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.